Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 159, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2020, 7:10 PM CDT for Beltrami County, Clearwater County, Polk County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 7:10 PM CDT (00:10 UTC)
- Expired
- Jul 13, 2020, 8:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 6:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WUUS53 KFGF 140010
SVRFGF
MNC007-029-119-140115-
/O.NEW.KFGF.SV.W.0159.200714T0010Z-200714T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
710 PM CDT Mon Jul 13 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in northwestern Minnesota...
South central Beltrami County in north central Minnesota...
Central Clearwater County in northwestern Minnesota...
* Until 815 PM CDT.
* At 710 PM CDT, a severe thunderstorm was located near Ebro, or 30
miles west of Bemidji, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clearbrook, Lengby, Leonard, Pinewood, Puposky, Island Lake in
Beltrami County and Debs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4750 9565 4750 9571 4760 9571 4790 9495
4760 9480
TIME...MOT...LOC 0010Z 250DEG 33KT 4755 9553
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
144
WWUS53 KFGF 140023
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Mon Jul 13 2020
MNC119-140032-
/O.CAN.KFGF.SV.W.0159.000000T0000Z-200714T0115Z/
Polk MN-
723 PM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4751 9555 4767 9553 4790 9495 4760 9480
TIME...MOT...LOC 0022Z 250DEG 33KT 4759 9536
$$
MNC007-029-140115-
/O.CON.KFGF.SV.W.0159.000000T0000Z-200714T0115Z/
Beltrami MN-Clearwater MN-
723 PM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL BELTRAMI AND CENTRAL CLEARWATER COUNTIES...
At 722 PM CDT, a severe thunderstorm was located near Bagley, or 23
miles west of Bemidji, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clearbrook, Leonard, Pinewood, Puposky, Island Lake in Beltrami
County, Debs and Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4751 9555 4767 9553 4790 9495 4760 9480
TIME...MOT...LOC 0022Z 250DEG 33KT 4759 9536
HAIL...1.00IN
WIND...60MPH
$$
CJ201
WWUS53 KFGF 140105
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
805 PM CDT Mon Jul 13 2020
MNC007-029-140115-
/O.EXP.KFGF.SV.W.0159.000000T0000Z-200714T0115Z/
Beltrami MN-Clearwater MN-
805 PM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI AND
CENTRAL CLEARWATER COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4751 9555 4767 9553 4790 9495 4760 9480
TIME...MOT...LOC 0105Z 250DEG 33KT 4772 9481
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:46 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 3:46 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 346 PM CDT Mon Jul 13 2020 .MESOSCALE DISCUSSION... Issued at 346 PM CDT Mon Jul 13 2020 Confidence with severe potential has lowered a bit over the past couple hours. Stratus which has developed in the warm sector has made the situation complicated. Instability axis remains across eastern North Dakota, with a weak surface low just west of Grand Forks. There is ongoing convection across northeast North Dakota in a less favorable environment for severe storms. This activity is expected to continue to propagate eastward, although not sure if this environment will be any more favorable as mid-level and low-level lapse rates have been decreasing over the past couple hours and RAP real-time analysis is well lower with lapse rates compared to forecast. This would likely lead to a heavy rain threat as the primary concern, with a potential embedded wind threat. Speaking of the wind threat, given low level bulk shear vector from the south along with less favorable than expected DCAPE and low level lapse rates, wind threat appears limited. Main affect of stratus is likely that current low level convergence not enough to overcome capping that the stratus produced to tap into potential. With that said, environment is still favorable for severe storms, especially along the southern edge of the warmer mid-level temperatures and will need to remain vigilant. Next hour or two severe threat is limited, but still very possible later afternoon into the evening. Will also be watching forcing approaching from the west as satellite imagery indicates cirrus resultant of upper level forcing across central North Dakota spreading into eastern North Dakota. A cold front with stronger low level forcing will be entering eastern North Dakota this evening, and this surface convergence may be enough for storms to develop if environment remains favorable. && .SHORT TERM...(This evening through Tuesday night) Issued at 343 PM CDT Mon Jul 13 2020 Monitoring severe threat this afternoon/evening (see mesoscale discussion for severe potential/impacts). Increasingly complicated forecast as a result of more extensive stratus within WAA and stable low level lapse rates that were handled poorly by guidance. Strong forcing/WAA still supporting at least clusters of showers/storms the rest of this afternoon in ND before transitioning into MN and out of our CWA through mid evening. Heavy rain rates already observed and back-building clusters continue to support excessive rainfall potential where activity tracks through this evening. After the main upper trough axis shifts east a secondary lobe of positive vorticity advection moves south of our CWA and elevated showers/storms may redevelop into the southern half of our CWA late tonight into Tuesday morning. At that point instability will be much less and we are not expecting strong/severe potential beyond this evening. After any lingering showers/storms end early Tuesday morning we should see a less favorable pattern for convection, though there is a weak signal for diurnally driven showers/storms (limited instability so not expected to be strong). Another mild day expected Tuesday (highs upper 70s/near 80) before the main warm up stars getting underway. .LONG TERM...(Wednesday through Monday) Issued at 343 PM CDT Mon Jul 13 2020 The main impact in this period will be the next system moving through at the end of the week into the early weekend. Showers and thunderstorms will be possible along a cold front during this period. It is too early to determine the threat for severe weather later this week as there is still a lot of spread amoung ensemble solutions. There will also be a few chances for some isolated thunderstorms throughout the week, but the main possibility for stronger storms would be later week into the weekend. Temperatures will also rise from near normal at the start of this period to above normal with some temperatures near 90 possible by Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 103 PM CDT Mon Jul 13 2020 MVFR (and possible IFR) conditions may occur at times with thunderstorm activity this afternoon/evening. Activity should exit eastern ND by 00Z, while it may linger into 03Z across northwest/west central MN. Strong to severe storms are possible with hail, damaging winds, and heavy rain. Direct impacts of severe is uncertain at terminals, so I held off on introducing more significant impacts to TAFs. As the front moves through the region winds should shift to the west-northwest and decrease with VFR then prevailing. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...TG SHORT TERM...DJR LONG TERM...NC AVIATION...DJR
Hazardous weather outlook, Jul 13, 9:51 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 951 AM CDT Mon Jul 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 951 AM CDT Mon Jul 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe storms to develop this afternoon and evening. Hail up to two inches in diameter and a few tornadoes are possible this afternoon, with winds up to 75 mph and localized flash flooding later in the afternoon into evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 2:16 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
216 PM CDT Mon Jul 13 2020
NDZ007-008-132015-
Pembina ND-Cavalier ND-
216 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CAVALIER AND PEMBINA COUNTIES
UNTIL 315 PM CDT...
At 215 PM CDT, Doppler radar was tracking strongs thunderstorm near
Osnabrock, or 8 miles southeast of Langdon, moving northeast at 50
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Langdon, Cavalier, Walhalla, Pembina, Neche, Munich and Osnabrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4900 9723 4895 9724 4889 9719 4889 9720
4884 9718 4882 9719 4881 9717 4870 9715
4862 9748 4855 9897 4878 9879 4900 9838
TIME...MOT...LOC 1915Z 238DEG 45KT 4870 9821
CJSpecial weather statement, Jul 13, 5:49 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
549 PM CDT Mon Jul 13 2020
MNZ006-132345-
Lake Of The Woods MN-
549 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 645 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Point, or 35 miles east of Roseau, moving northeast at 60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wheelers Point, Arnesen, Williams, Lude, Birch Beach, Long Point and
Zippel Bay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4929 9482 4918 9479 4912 9477 4909 9475
4888 9468 4887 9469 4881 9470 4866 9496
4901 9515 4932 9482
TIME...MOT...LOC 2248Z 221DEG 52KT 4896 9501
CJSpecial weather statement, Jul 13, 5:57 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Grand Forks ND 557 PM CDT Mon Jul 13 2020 MNZ009-013>016-140000- Red Lake MN-North Beltrami MN-Pennington MN-East Polk MN- North Clearwater MN- 557 PM CDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...SOUTHEASTERN POLK...WEST CENTRAL BELTRAMI...SOUTHEASTERN PENNINGTON AND NORTHERN CLEARWATER COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near Erskine, or 26 miles south of Thief River Falls, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Erskine, Oklee, Plummer, Mentor, Brooks, Gully and Trail. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4788 9504 4758 9625 4794 9606 4825 9531 TIME...MOT...LOC 2257Z 239DEG 37KT 4774 9604 CJ
Special weather statement, Jul 13, 6:09 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
609 PM CDT Mon Jul 13 2020
MNZ005-006-008-009-013-014-140015-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
Roseau MN-Lake Of The Woods MN-
609 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...NORTH CENTRAL
RED LAKE...EASTERN ROSEAU...NORTHWESTERN BELTRAMI...LAKE OF THE WOODS
AND EASTERN PENNINGTON COUNTIES UNTIL 715 PM CDT...
At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springsteel Island to 9 miles north of
Mavie. Movement was northeast at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Warroad, Arnesen, Springsteel Island, Grygla, Williams, Roosevelt and
Lude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4913 9478 4909 9475 4888 9468 4883 9471
4878 9469 4874 9464 4843 9480 4786 9624
4830 9595 4865 9605 4900 9535 4900 9516
4910 9515 4926 9481
TIME...MOT...LOC 2308Z 233DEG 44KT 4894 9535 4828 9593
CJSpecial weather statement, Jul 13, 6:56 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Mon Jul 13 2020
MNZ009-015>017-022>024-027-140100-
West Becker MN-North Beltrami MN-Mahnomen MN-South Clearwater MN-
Hubbard MN-East Polk MN-North Clearwater MN-South Beltrami MN-
656 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...SOUTHEASTERN
POLK...SOUTH CENTRAL BELTRAMI...MAHNOMEN...NORTHWESTERN BECKER AND
CLEARWATER COUNTIES UNTIL 800 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lengby, or 38 miles west of Bemidji, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bemidji, Fosston, Bagley, Mahnomen, Plantagenet Lake, Clearbrook and
Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4741 9467 4738 9467 4706 9619 4715 9613
4715 9607 4724 9607 4742 9593 4772 9580
4794 9498 4741 9465
TIME...MOT...LOC 2355Z 247DEG 39KT 4751 9571
CJSpecial weather statement, Jul 13, 6:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
659 PM CDT Mon Jul 13 2020
MNZ006-009-013-015-016-140100-
North Beltrami MN-Pennington MN-East Polk MN-North Clearwater MN-
Lake Of The Woods MN-
659 PM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...NORTHERN
BELTRAMI...SOUTHEASTERN LAKE OF THE WOODS...SOUTHEASTERN PENNINGTON
AND NORTHERN CLEARWATER COUNTIES UNTIL 800 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Gates Corner to near Olga.
Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Baudette, Lower Red Lake, Ponemah, Upper Red Lake, Waskish, Otto and
Gully.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near the Upper and Lower Red Lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4801 9453 4770 9580 4785 9573 4785 9571
4789 9571 4838 9547 4873 9460 4872 9459
4872 9456 4870 9454 4869 9445 4870 9443
4827 9443
TIME...MOT...LOC 2358Z 251DEG 39KT 4840 9514 4770 9560
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:00 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 60 min |
| Jul 13, 8:07 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 38 min |
| Jul 13, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 66 min |
| Jul 13, 9:10 PM CDT | River Flood Warning | FGF | Kittson | 8 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.